Premarin

Discussion in 'Fibromyalgia Main Forum' started by Dara, Sep 5, 2003.

  1. Dara

    Dara New Member

    I've been taking Premarin for ten years now. My doctor has just recently cut me down to one every other day. In another week or so I will be off of them totally. I'm already having the hot flashes, for the first time in my life! Any suggestions of what will help after I'm completely done with the Premarin??

    Dara
  2. nktigger99

    nktigger99 New Member

    Hello!

    I know that there are some natural ways to deal with that. don't know exactly what they are though. Hopefully someone else can help you with that.

    I just wanted to say I am so glad you are off that med. The way they go about getting it is HORRIABLE and CRUEL to those poor mares. If you don't know what I am talking about do some research. It will break your heart.

    Thanks,
    Nichole
  3. Pyropam

    Pyropam New Member

    but bad you are suffering. So....why can't the doc use his/her head and write you a Rx. to a local compounding pharmacy for a BIO-IDENTICAL Bi-est cream to use for now? It's the exact estrogens we have in our bodies, and unlike the horse urine you were taking, isn't so apt to cause cancer. Call your local pharmacies, and ask if they compound, if they do, ask to speak with their compounder about this----s/he will teach you a lot.

    Pam
  4. simka

    simka New Member

    Dara,

    You didn't mention what kind of doctor prescribed the Premarin and is taking you off of it without substitution, and you didn't say anything about taking progesterone along with estrogen (this is a major factor itself, too long to get into even if I knew what to say). I sympathize with the hot flashes as those are what started me on hormones, estrogen (Premarin but changing to a patch or Biest or Triest cream)plus progesterone, not that long ago. It sounds like you need both short term relief and a long term plan. Here are my thoughts, sorry they're long, but hope they help.

    Longer term: what doc prescribed these for you? GP, gyne,fibro/CFS doc? and why did s/he take you off? A lot of docs are changing their approach as studies come out based on a Premarin/artificial progesterone group of studies that don't sound good. From what I've seen many docs who truly get into hormones think that a different, more naturally based hormone approach is good for female health, and not the risk that the studies using Prempro found. I think the person who suggested you look into compounding pharmacies for biest is along these lines. You will still need a doc to prescribe though. So you will have to either get your current doc educated or find a different doc who is knowledgeable, both of which can be time consuming. If you like your current doc for some things but s/he isn't a gyne/hormone/naturalistic doc, you may have to ease into transitioning this part of your health care to another doc, as I did. Realistically, we often have to deal with putting together a group that works for us with different areas of expertise. Your doc may even be relieved to have another doc with expertise in hormones take over this aspect of your care, because I think many nonexperts in these areas get concerned with image and malpractice when these widely publicized studies come out. Since they really don't have the expertise, or time, to answer patients' questions or to treat their individual needs, all their patients get the same advice regardless of different circumstances.

    So long term, you may want to seriously consider changing your doctor for this aspect of care (change the current doctor's approach or change to a different doctor, which is probably easier!).

    Short term, since it will probably take a while to do this and it sounds like you're running out of Premarin, you might see if your current doc would extend the phase out period for your Premarin at least, based on severity of your symptoms. Some people advocate non-prescription alternatives, such as black cohosh, to deal with symptoms such as hot flashes. These can take a while to work, maybe 60 days?, so you might research and consider whether to start them while easing off Premarin (if your doctor will support continued Premarin for this time), depending on when you think you could get different medical advice. For me, black cohosh provided some relief from hot flashes starting around 30 days, but not complete or the same as est/prog hormones.

    Good luck, let us know how you do as dealing with hormones is important for all of us, and specifics can be very controversial.

    Simka
  5. Dara

    Dara New Member

    having a complete hysterectomy. The Ob/gyn doctor that did my surgery put me on hormones the day after surgery. Later my PCP changed what the specialist had put me on and he changed it to Premarin only. My current PCP is the one who suggested I go off the Premarin. I discussed this with the NP that I see for FM and she agreed. She said if I was having problems I might want to consider a hormone cream. I do have an endocrinologist I see for my thyroid & petuitary so I think I'll contact her and see what she thinks about this.

    Thank you for your reply, all of you. I know one thing, if I'm having this many hot flashes at one premarin every other day I'll be burning up when I run out.

    Dara
  6. tulip922s

    tulip922s New Member

    Hi Dara,

    I've been on Premarin for 7 years since my hysterectomy and have absolutely no problems. Talked with both my PCP and GYN about HRT and they both told me that the study indicative of serious complications was Prempro (or something like that, a combination HRT,,,not Premarin)

    Nothing indicates that any adverse effects of Premarin, so why are you getting off it? I'm personally not up for mood swings, hot flashes, and vaginal dryness.

    Tulip
    [This Message was Edited on 09/07/2003]
  7. Dara

    Dara New Member

    about Premarin also. Both of the doctors that I talked to about it agreed that I should be trying to get off of it. So, I guess I'll do a little more research on it. Can you tell me where it was that you found the information that says this didn't include Premarin?

    Dara
  8. tulip922s

    tulip922s New Member

    Heart disease runs in my family, so I was very concerned. I talked with my PCP who told me the study was only on Prempro, not Premain. I then went to 3 GYNs,,,first one said it was okay, second said to get off Premarin and third upped my .625 to .9 due to vaginal dryness.

    Wouldn't hurt to do an internet search on the topic,,,,I did quite awhile ago and my findings were that Premarin is safe as compared to Prempro.

    Also just recently talked with a RN who just had a hysterectomy and she said Premarin is safe, not Prempro and she takes it.

    Sorry I can't give you more specifics,,,,I think I did a search using HRT. Best of luck. Tulip
  9. Dara

    Dara New Member

    The only reason my doc took me off of it is because I voiced my concern over what I had heard about it causing heart disease. As far as the horses go, that had absolutely nothing to do with my decision. I love horses, but don't see how this could lead to any inhumane treatment.

    So, Madwolf, you are our medical expert here. Are you saying that you feel that Premarin is a safe HRT to take? If so, I'll call my doc and just let him know I've changed my mind. But, what I might do is ask him to prescribe a lesser dose next time around. Currently I'm taking 1.25mg per day, or was that is.

    Thanks,
    Dara
  10. Tunes

    Tunes New Member

    Hello Dara and all,

    This is my first time visiting the message boards. I've never had hot flashes that I know of, I think they are different for different individuals. However, what I take as a preventative (and have taken for years) is Black Cohosh, Licorice Root, and Evening Primrose. These can be purchased in pharmacies as well as places like Vit. World, GNC, etc.

    We moved to Florida, a little over a year ago. I went to a GYN this past week, figuring I should go as I haven't been to one since 1998. Also, have had recurring urinary infections (not yeast) and thought I'd start with a GYN. He tested the urine, yes I have an infection (again or yet)and prescribed Cipro for that, again! He also prescribed "Premarin" Cream. I've never been on any hormones, couldn't take birth control pills either, and he said this cream helps strengthen the walls of the vagina. Why he prescribed this, is beyond me. I wasn't complaining about anything, other than felt he was a start as to why the recurring urinary infections, which is also accompanied by blood. The blood is never visible, only through microscopic methods. The dose is "1.0 GM" twice a week. I'm skeptical and not a happy camper about this. I'm not sure that I'm going to continue even using it.

    Anyway, pertaining to the hot flashes ... what I've mentioned above, perhaps have helped over the years and I don't seem to have them. Perhaps they will help you Dara.

    Take care,
    Tunes